Montana, 2021

High Wind in Montana, December 11 to 12, 2021

December 11 to 12, 2021 · NWS BYZ · 8 events in 8 counties and zones

A tight north/south surface pressure gradient across the Livingston and Nye areas, along with a tight west/east surface pressure gradient just east of the foothills resulted in high wind gusts across these areas.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A tight north/south surface pressure gradient across the Livingston and Nye areas, along with a tight west/east surface pressure gradient just east of the foothills resulted in high wind gusts across these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 10, 2:31 PM MST, 9 hours 44 minutes earlier.

Area forecast discussion, Dec 10, 2:31 PM MST, 9 hours 44 minutes before
Area Forecast Discussion
National Weather Service Billings MT
231 PM MST Fri Dec 10 2021

.DISCUSSION...

Tonight through Sunday night...

Winds along the foothills have started to pick up this afternoon
as the heights have begun to rise. This will continue through the
evening and into tomorrow. The setup for Big Timber to Harlowton
has continued to look more favorable for winds exceeding 60 mph.
There continues to be a decent kink in the heights in the around
700mb with winds 55+ knots. The winds continue to be a little more
westerly than normal, but local probabilistic guidance continues
to show decent probability for these areas seeing high winds. Have
upgraded the watch to a warning from Big Timber to Judith Gap.
The other wind issue is the potential for some mountain wave
activity around Red Lodge. There is still a signal in the models
that a wave to decent tomorrow night as the flow becomes more
westerly over the mountains. Given the signal is not extremely
clear cut and the amount of time between when the mountain wave
would occur that will continue to monitor.

As for the rest of the forecast, the mountains will pickup a 4 to
6 inches over the weekend. Each 12 hour period, amounts will be
around 1 to 2 inches, so the amounts are not expected to be too
impactful. With breezy conditions across much of the area,
temperatures this weekend will be in the mid 30s to mid 40s for
highs. Reimer

Monday through Friday...

Extended forecast has not changed much from yesterday. Upper
ridging will build in on Monday with some mountain snow SW. SW
flow aloft moves over the area on Tuesday ahead of the Pacific
trough. Precipitation chances push off the mountains onto the
plains Mon. night into Tuesday. Tuesday still looked like the
warmest day of the period with highs in the 40s and 50s. A good
chance of precipitation was forecast across much of the area Tue.
night, then chances decrease on Wednesday with a possibly
splitting trough coming into the area. There were variations in
model clusters on timing, position and potential for splitting
with the trough through Thursday. Also QPF amounts showed a wide
spread in the models. NBM dries out Thursday and Friday for now,
but will have to watch the evolution of this system due to the
large model differences. Cooler temps are progged for Wed. onward
with the system. Arthur

&&

.AVIATION...

VFR will prevail through the period with areas of mountain
obscuration over the Beartooths/Absarokas on Saturday morning.
Surface winds gusts from the WSW will increase to 50 to 60 kt
over KLVM tonight. K6S0 and KHWQ will have gusts in the 40s with
winds at KHWQ increasing late tonight. Expect gusts in excess of
60 kt at KLVM Sat. morning and gusts increasing into the 50s at
K6S0 and KHWQ. Expect LLWS late tonight through Sat. morning at
KMLS and KSHR. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 019/037 030/044 025/041 028/048 023/031 013/031 010/026
    00/N    00/N    00/B    01/B    63/S    10/B    10/B
LVM 021/039 031/045 030/046 034/049 022/032 015/034 013/032
    00/N    23/S    22/O    35/O    73/S    11/N    20/N
HDN 014/039 026/047 021/042 022/050 020/032 010/033 007/027
    00/B    00/B    00/B    01/B    64/S    10/B    10/B
MLS 018/041 025/047 021/043 022/047 018/027 008/029 006/025
    00/N    00/B    00/B    00/B    33/S    10/B    00/B
4BQ 018/040 026/048 025/047 029/055 022/034 014/034 011/029
    00/U    00/B    00/E    00/U    34/S    10/B    00/B
BHK 016/040 025/047 022/043 026/052 019/031 009/029 007/025
    00/N    00/B    00/B    00/U    14/O    10/B    00/B
SHR 010/041 024/047 023/046 027/053 022/034 013/035 011/031
    00/B    00/B    00/B    00/U    55/S    10/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from 11 PM this evening to 8 PM
      MST Saturday FOR ZONES 63-141-172-228.
     Wind Advisory in effect until 6 PM MST Sunday FOR ZONES
      65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 10, 3:17 AM MST, 20 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
317 AM MST Fri Dec 10 2021

MTZ063-141-172-228-101130-
Judith Gap-Northern Sweet Grass-Melville Foothills-
Southern Wheatland-
317 AM MST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...Strong southwest to west winds.

* WHERE...Along the western foothills.

* WHEN...Friday night into Sunday.

* ADDITIONAL DETAILS...There is a high likelihood of wind gusts of
  50 mph or stronger. Those planning to travel on US-191 from Big
  Timber to Harlowton and Judith Gap, should be prepared for
  hazardous cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Dec 10, 7:33 PM MST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
733 PM MST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             13 ESE SHERIDAN         44.72N 106.72W
12/10/2021  M3.5 INCH        SHERIDAN           WY   COCORAHS

0512 PM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
12/10/2021  M54.00 MPH       PARK               MT   MESONET

&&

RMS
Local storm report, Dec 10, 8:16 PM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
816 PM MST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
12/10/2021  M55.00 MPH       PARK               MT   MESONET

0752 PM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
12/10/2021  M54.00 MPH       PARK               MT   ASOS

&&

RMS
Local storm report, Dec 10, 9:16 PM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
916 PM MST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             BIG HORN                44.68N 106.99W
12/10/2021  M3.0 INCH        SHERIDAN           WY   COCORAHS

&&

RMS
Local storm report, Dec 10, 11:02 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1102 PM MST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     NON-TSTM WND GST 3 WSW NYE               45.41N 109.87W
12/10/2021  M52.00 MPH       STILLWATER         MT   MESONET

0945 PM     NON-TSTM WND GST 9 SE MELVILLE           46.00N 109.84W
12/10/2021  M53.00 MPH       SWEET GRASS        MT   MESONET

&&

STP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Melville Foothills

When
December 11, 12:15 AM MST to 7:30 PM MST
Where
Melville Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
46.140, -109.892 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

High Wind, Northern Sweet Grass

When
December 11, 12:15 AM MST to 4:15 PM MST
Where
Northern Sweet Grass forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

High Wind, Livingston Area

When
December 11, 2:00 AM MST to December 12, 3:02 PM MST
Where
Livingston Area forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Winds gusted to 77 mph at the Livingston Airport. A couple of trucks were blown over on the interstate.

High Wind, Northern Stillwater

When
December 11, 10:45 AM MST to 4:00 PM MST
Where
Northern Stillwater forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Winds gusted between 58 and 66 mph across the Rapleje area.

High Wind, Southern Wheatland

When
December 11, 12:30 PM MST to 4:30 PM MST
Where
Southern Wheatland forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
46.466, -109.844 (the zone’s center; the record gives no point)

Winds gusted between 62 and 71 mph across the area.

High Wind, Beartooth Foothills

When
December 11, 1:04 PM MST to 8:39 PM MST
Where
Beartooth Foothills forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
AWOS
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Winds gusted between 73 and 84 mph.

High Wind, Judith Gap

When
December 11, 7:49 PM MST
Where
Judith Gap forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

High Wind, Paradise Valley

When
December 12, 5:45 AM MST to 7:00 AM MST
Where
Paradise Valley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Winds gusted 59 to 66 mph across the Emigrant area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988876, 988877, 988874, 988884, 988875, 988872, 988878, 988882.